Michigan, 2022

Hail in Michigan, April 11, 2022

April 11, 2022 · NWS GRR · 1 event in 1 county or zone

An isolated severe storm produced hail up to an inch in diameter across portions of Gratiot county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

An isolated severe storm produced hail up to an inch in diameter across portions of Gratiot county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Apr 11, 2:33 AM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 11, 2:33 AM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
333 AM EDT Mon Apr 11 2022

LATEST UPDATE...
Discussion/Marine

.DISCUSSION...(Today through next Sunday)
Issued at 332 AM EDT Mon Apr 11 2022

...Showers and thunderstorms early this morning, then departing...

Elevated convection early this morning is being aided by strong
theta-e advection along a low-level jet (55 kts at 850 mb) amid
large-scale forcing for ascent. Modest MUCAPE (500-1000 J/kg),
along with steep midlevel lapse rates, may be sufficient for small
(pea sized) hail in a few storms, but weak effective shear will
continue to limit overall storm organization/intensity. Latest
deterministic CAM guidance--along with the 00z HREF--indicate
that this activity will quickly depart eastward later this
morning, likely exiting the forecast area by 7 AM.

The associated surface cold front will largely clear the forecast
area by 1 PM today. Farther south, a weak frontal wave will
propagate along this boundary into the Ohio Valley, possibly
bringing light rain into our far southern counties this
afternoon/evening. Otherwise, after ongoing activity departs, most
areas will remain dry through much of Tue.

...Areas of rain Tue night; thunderstorms possible...

A vigorous lee cyclone will consolidate in the CO high plains
tonight, then emerge into the central plains on Tue, likely reaching
the vicinity of IA/MN by early Wed morning. In response to this
system, the frontal boundary will return northward as a warm front
on Tue and Tue night, likely reaching northern Lower MI by 12z Wed.
South of this front, PW will increase to near 1.25 inches by 12z
Wed--near the 97th percentile with repect to CFSR climo
for this area/date. This deep moisture, in conjunction with
strong QG forcing for ascent, will yield periods of rain across
our central/northern counties on Tue night as the front lifts
northward. Rainfall may be be augmented--at least locally--by
elevated convection, with MUCAPE of 500-1000 J/kg, but convective
coverage is questionable on Tue night, given indications of
appreciable inhibition.

Regarding rainfall amounts through Wed morning, the axis of
heaviest mean QPF in the ECMWF ensemble (EPS) has shifted
northward in recent runs. Correspondingly, 1-inch/24-h QPF
exceedance probabilities have trended lower over the forecast
area. Overall, the risk of widespread heavy rainfall on Tue night
appears low at this time, but local swaths of heavy rain (> 1
inch) are possible. Area river levels will be monitored this week,
particularly along the Muskegon River basin, where levels are
presently high from previous rainfall.

...Conditional risk of severe thunderstorms on Wed into Wed night...

The warm sector of the aforementioned cyclone is expected to become
well established over much of Lower MI on Wed. The ECMWF and GFS--
along with their ensembles--show good agreement in depicting a
compact 500-mb shortwave impulse (possibly an MCV) traversing at
least southern Lower MI between Wed morning and early afternoon.
This feature will likely modulate warm-sector precip/cloud cover,
with implications for the degree of boundary-layer heating and
surface-based instability. If such instability can materialize,
severe thunderstorms will be possible on Wed afternoon and into
Wed evening along and ahead of the cold front, given deep-layer
(0-6 km) shear over 30 kts.

...Strong winds possible Thu...

While timing differences persist in the guidance regarding cold-
front arrival, the expectation is for frontal passage through the
forecast area between late Wed evening and early Thu morning. Of
note, the EPS mean position of the surface low at 12z Thu has
trended north into southern ON, giving broad agreement with the
GEFS mean. With this northward shift, the ensemble-mean surface
pressure gradient over the area is depicted as slightly weaker at
12z Thu, suggesting slightly reduced sustained winds in the wake
of the cold front. Nevertheless, the combination of low-level
cold advection and daytime boundary-layer warming should result in
efficient near-surface mixing on Thu, with strong wind gusts
(45-55 mph) possible.

...Cooler weather returns for late week...

Broad consensus exists between EPS/GEFS ensemble means indicating
that the midweek cyclone will evolve into a post-mature, vertically
stacked low over southern ON by Thu night, then progress eastward
into QC through Sun. A return to cool weather is expected from Thu
into the weekend, with daily chances for rain showers and possibly
snow showers during the overnight periods.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 129 AM EDT Mon Apr 11 2022

VFR is expected for this TAF period at all sites. However, a short
period of scattered SHRA and isolated TS is expected across the
region through 11z. Overall coverage of TS is likely to be
limited, and thus VCTS will be carried in all TAFs. A few
convective cells may be accompanied by small hail (GS), but
confidence in such occurrence at any given site is low.
Additionally, LLWS conditions will be present for several hours
this morning as a strong low-level jet traverses the region.

SHRA/TS is expected to exit region by 11z. A second period of
precip (VCSH) after 18z is noted at AZO/BTL/LAN/JXN, when light
rain is possible near these sites. However, the bulk of
precip later today will remain well south of the region.

&&

.MARINE...
Issued at 332 AM EDT Mon Apr 11 2022

Winds will veer south and then southwest later this morning in the
wake of a cold front. Winds and waves are then expected to
subside later this afternoon. The existing SCA expiration time (6
PM) looks good.

Winds will again strengthen (from the southeast) on Tue night in
advance of an area of low pressure. Another SCA will likely be
needed by this time, likely into Wed night. A strong cold front is
expected to arrive between Wed evening and early Thu morning.
Behind this front, gale-force winds are possible on Thu across
much of Lake Michigan.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 6 PM EDT this evening for LMZ844>849.

&&

DISCUSSION...Kenyon
AVIATION...Kenyon
MARINE...Kenyon
Hazardous weather outlook, Apr 11, 3:10 AM EST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
410 AM EDT Mon Apr 11 2022

MIZ037>040-043>046-050>052-056>059-064>067-071>074-120815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
410 AM EDT Mon Apr 11 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms early Monday morning will depart the area
by 7 AM. The strongest storms this morning may produce pea-sized
hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are again possible on Tuesday night, mainly across
central Lower Michigan. Severe thunderstorms are not expected, but
the strongest storms may produce small hail. Localized areas of
heavy rainfall are also possible on Tuesday night, which may
contribute to river rises. In particular, portions of the Muskegon
River are currently high, and river forecasts should be monitored
into the weekend.

Severe thunderstorms are possible on Wednesday afternoon into
Wednesday night. The main risk with any severe thunderstorms will
be wind gusts to 60 mph, possibly resulting in damage to trees and
power lines.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Wednesday.

LMZ844>849-120815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
410 AM EDT Mon Apr 11 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds and waves will be hazardous to small craft through this
afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Winds will again become hazardous to small craft on Tuesday night,
likely continuing into Wednesday night. Gale-force winds are
possible on Thursday.

Thunderstorms are also possible on Tuesday night, mainly north of
Holland. Severe thunderstorms are possible on Wednesday. The main
risk from thunderstorms on Wednesday will be wind gusts to 50
knots (58 mph).

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Wednesday.

Kenyon

In the hours before

Local storm report, Apr 11, 3:42 AM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
442 AM EDT MON APR 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 AM     HAIL             CLARK LAKE              42.13N 84.34W
04/11/2022  E0.70 INCH       JACKSON            MI   PUBLIC

            REPORTED VIA SOCIAL MEDIA...TIME ESTIMATED
            FROM RADAR.

0417 AM     HAIL             NAPOLEON                42.17N 84.25W
04/11/2022  E0.70 INCH       JACKSON            MI   PUBLIC

            PHOTO OF HAIL VIA SOCIAL MEDIA...TIME
            ESTIMATED FROM RADAR.

&&

KENYON

The radar

The Grand Rapids radar (KGRR), 89 km away, was scanning. The volume nearest the first event began at 08:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Gratiot

When
April 11, 3:45 AM EST to 3:58 AM EST
Where
Gratiot County, 1.22 mi SE of Alma
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.360, -84.650

An isolated severe storm produced up to one inch diameter hail near Alma.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013893.